Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 44, NWS Green Bay, WI

September 5, 2014Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 5, 2014, 2:21 AM CDT for Marinette County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2014, 2:21 AM CDT (07:21 UTC)
Expired
Sep 5, 2014, 2:40 AM CDT
In force
19 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 110 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS53 KGRB 050721
SVRGRB
WIC075-050800-
/O.NEW.KGRB.SV.W.0044.140905T0721Z-140905T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
221 AM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 300 AM CDT

* AT 220 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  WAUSAUKEE...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
  MARINETTE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...WAUSAUKEE
  AND CEDARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4530 8768 4525 8817 4557 8838 4576 8787
      4568 8777 4565 8782 4560 8777 4556 8779
      4556 8783 4550 8779 4544 8785 4540 8785
      4537 8787 4535 8785 4535 8776 4539 8769
      4534 8764
TIME...MOT...LOC 0721Z 237DEG 39KT 4536 8806

HAIL...1.25IN
WIND...60MPH

$$

ECKBERG
2 follow-up statements
398 
WWUS53 KGRB 050733
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
233 AM CDT FRI SEP 5 2014

WIC075-050800-
/O.CON.KGRB.SV.W.0044.000000T0000Z-140905T0800Z/
MARINETTE WI-
233 AM CDT FRI SEP 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MARINETTE COUNTY UNTIL 300 AM CDT...

AT 232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAUSAUKEE...
AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
MARINETTE COUNTY JUST NORTH OF WAUSAUKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4530 8768 4532 8807 4551 8816 4568 8777
      4565 8782 4560 8777 4556 8779 4556 8783
      4550 8779 4544 8785 4540 8785 4537 8787
      4535 8785 4535 8776 4539 8769 4534 8764
TIME...MOT...LOC 0732Z 254DEG 68KT 4543 8784

HAIL...1.00IN
WIND...60MPH

$$

ECKBERG
632 
WWUS53 KGRB 050740
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 AM CDT FRI SEP 5 2014

WIC075-050749-
/O.CAN.KGRB.SV.W.0044.000000T0000Z-140905T0800Z/
MARINETTE WI-
240 AM CDT FRI SEP 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARINETTE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THUNDERSTORMS ACROSS CENTRAL MARINETTE COUNTY UNTIL
3 AM.

LAT...LON 4530 8768 4532 8807 4551 8816 4568 8777
      4565 8782 4560 8777 4556 8779 4556 8783
      4550 8779 4544 8785 4540 8785 4537 8787
      4535 8785 4535 8776 4539 8769 4534 8764
TIME...MOT...LOC 0739Z 254DEG 68KT 4531 8760

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:40 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 4, 10:40 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CDT THU SEP 4 2014

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.SHORT TERM...UPDATED...
ISSUED AT 442 PM CDT THU SEP 4 2014

LARGE BUT DISORGANIZED AREA OF THUNDERSTORMS CONTINUE TO TREK
ACROSS MARATHON...SHAWANO...INTO SOUTHERN OCONTO COUNTIES.
OVERALL...AREAL COVERAGE HAS INCREASED LAST HOUR OR SO BUT
INTENSITY HAS NOT CHANGED MUCH. THIS ACTIVITY DEVELOPING ALONG
AXIS OF ELEVATED INSTABILITY NORTH OF SURFACE WARM FRONT EXTENDING
FROM NEAR FOND DU LAC TO NORTH OF LA CROSSE. COULD BE SOME
LOCALIZED HEAVY RAINFALL AND PERHAPS SOME ISOLATED URBAN STREET
FLOODING OR PONDING OF WATER WHERE STORMS HAVE BEEN AFFECTING THE
SAME GENERAL AREA. RADAR ESTIMATES LAST THREE HOURS INDICATE 2 TO
2.5 INCHES OF RAINFALL ESPECIALLY ACROSS NORTHERN MARATHON COUNTY
FROM ABBOSTFORD TO WAUSAU AREA. ADDITIONAL SCATTERED STORMS
UPSTREAM OVER CLARK COUNTY WILL LIKELY AFFECT THIS SAME GENERAL
WHICH MAY AGGRAVATE THE SITUATION SOMEWHAT NEXT COUPLE OF HOURS.

SOUTHWESTERLY 850 MB FLOW JUST UPSTREAM OF THIS ACTIVITY CONTINUES
TO FEED VERY UNSTABLE AIR INTO WEST CENTRAL WISCONSIN. THESE
STORMS ARE SHOWING SOME SIGNS OF INCREASED ORGANIZATION LAST 30
MINUTES OR SO AND WILL CONTINUE TO MONITOR. SOME OF THESE STORMS
ARE CAPABLE OF HAIL UP TO PENNY SIZE IN ADDITIONAL TO TORRENTIAL
RAINFALL.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 246 PM CDT THU SEP 4 2014

NORTHWEST UPPER FLOW TO PROVIDE DRY AND PLEASANT
WEATHER FRIDAY NIGHT THROUGH MONDAY. THEN SPLIT FLOW EXPECTED TO
RESULT IN A TRICKY FORECAST FOR THE MIDDLE OF NEXT WEEK WITH JET
ENERGY PASSING BY TO THE NORTH AND SOUTH OF THE AREA. THERE MAY BE
SUFFICIENT SUPPORT FOR A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
MONDAY NIGHT THROUGH TUESDAY NIGHT. THE APPROACH OF A SIGNIFICANT
UPPER LOW SHOULD BRING A BETTER CHANCE OF PRECIPITATION WEDNESDAY
NIGHT AND THURSDAY. THEN MUCH COOLER FOR THE END OF THE WEEK WITH
LAKE EFFECT CLOUDS AND SHOWERS POSSIBLE IN NORTHERN WISCONSIN.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1040 PM CDT THU SEP 4 2014

SHOWERS AND THUNDERSTORMS WILL EXIT CENTRAL AND
NORTH-CENTRAL WISCONSIN OVERNIGHT...BUT CONTINUE TO IMPACT NORTHEAST
WISCONSIN THROUGH SUNRISE.  THIS PRECIPITATION IS AHEAD OF A COLD
FRONT WHICH WILL EXIT THE LAKE MICHIGAN SHORELINE FRIDAY MORNING.
MVFR CIGS AND IFR VSBYS WILL BE COMMON NEAR THUNDERSTORM ACTIVITY.
BEHIND THE FRONT...CIGS WILL IMPROVE AND THE THREAT OF THUNDERSTORMS
WILL END.  VFR WEATHER WILL RETURN TOMORROW WITH ONLY HIGH CLOUDS
OVERHEAD.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ESB
LONG TERM......RDM
AVIATION.......MPC
Hazardous weather outlook, Sep 4, 3:04 PM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT THU SEP 4 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
304 PM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS EVENING INTO THE OVERNIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF
CENTRAL AND NORTHERN WISCONSIN THIS EVENING NORTH OF A WARM FRONTAL
BOUNDARY. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINFALL.

AS A COLD FROM APPROACHES FROM MINNESOTA LATER THIS EVENING...STRONG
TO SEVERE STORMS ARE ALSO POSSIBLE OVER THE SOUTHERN PORTION OF
THE FORECAST AREA INCLUDING THE FOX VALLEY AND LAKE SHORE
AREAS...BUT THE PROBABILITY OF SEVERE WEATHER IN THIS AREA IS LESS
CERTAIN AT THIS TIME.

BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS ON
THIS ACTIVE WEATHER SITUATION...ESPECIALLY IF YOU HAVE OUTDOOR
ACTIVITIES PLANNED FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-052015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
304 PM CDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

GUSTY SOUTH WINDS AND BUILDING WAVES WILL CREATE CONDITIONS
HAZARDOUS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN
EFFECT. IN ADDITION...AREAS OF MARINE FOG MAY CAUSE NAVIGATION
PROBLEMS.

IN ADDITION...SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AGAIN
THIS EVENING AND INTO THE OVERNIGHT OVER THE ENTIRE MARINE
FORECAST AREA. SOME OF THE STORMS COULD BE SEVERE...WITH STRONG
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Sep 4, 8:21 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
821 PM CDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       ASHWAUBENON             44.46N 88.08W
09/04/2014  M2.39 INCH       BROWN              WI   OFFICIAL NWS OBS

            SO FAR TODAY.

&&

SAC
Special weather statement, Sep 5, 12:20 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1220 AM CDT FRI SEP 5 2014

WIZ021-073-074-050600-
NORTHERN OCONTO COUNTY-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO
COUNTY-
1220 AM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OCONTO COUNTY...MOVING EAST-NORTHEAST AT
35 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KLONDIKE BY 1235 AM CDT...
  COLEMAN AND POUND BY 1240 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

ECKBERG
Special weather statement, Sep 5, 1:21 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
121 AM CDT FRI SEP 5 2014

WIZ022-050800-
DOOR-
INCLUDING THE CITY OF...STURGEON BAY
121 AM CDT FRI SEP 5 2014

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL AND NORTHERN DOOR
COUNTY EARLY THIS MORNING...

AT 120 AM CDT...DOPPLER RADAR INDICATED A LARGE CLUSTER OF SHOWERS
AND THUNDERSTORMS ACROSS CENTRAL AND NORTHERN DOOR COUNTY. THE SHOWERS
AND STORMS EXTENDED WEST TO NEAR OCONTO AND SHAWANO. THE STRONGEST
STORMS WERE NOW MOVING ONSHORE WESTERN DOOR COUNTY...BETWEEN LITTLE
STURGEON AND SISTER BAY.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS
WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WIND GUSTS TO 40
MPH...FREQUENT AND VIVID CLOUD TO GROUND LIGHTNING STRIKES...AND
SMALL HAIL. THE INTENSE RAINFALL RATES WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS. THE SHOWERS AND THUNDERSTORMS WILL TAPER OFF
TOWARD SUNRISE ACROSS DOOR COUNTY...SO ADDITIONAL RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE STILL POSSIBLE. AN URBAN AND SMALL STREAM
FLOOD ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT.

ECKBERG
Local storm report, Sep 5, 2:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
214 AM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     FLASH FLOOD      SISTER BAY              45.18N 87.11W
09/05/2014                   DOOR               WI   FIRE DEPT/RESCUE

            4 TO 6 INCHES OF WATER RUNNING ACROSS NUMEROUS ROADS IN
            THE SISTER BAY...FISH CREEK AND BAILEYS HARBOR AREAS. TWO
            RESORTS AND ONE RESIDENCE FLOODED IN SISTER BAY.

&&

TIMK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:34 PM CDTSpecial Marine WarningGRB71 min
Sep 5, 12:08 AM CDTAreal Flood AdvisoryGRBDoor, Langlade, Marinette, Menominee, Oconto, Shawano3 hr
Sep 5, 12:32 AM CDTSpecial Marine WarningGRB88 min
Sep 5, 2:08 AM CDTFlash Flood WarningGRBDoor3 hr
Sep 5, 11:34 AM CDTRiver Flood WarningGRBMarathon7 days
Sep 5, 12:02 PM CDTRiver Flood WarningGRBShawano, Waupaca7 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.